Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 124, NWS Sioux Falls, SD

August 6, 2015Brookings County, Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 6, 2015, 6:14 PM CDT for Brookings County, Kingsbury County, South Dakota. It was in force for 46 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2015, 6:14 PM CDT (23:14 UTC)
Expired
Aug 6, 2015, 7:00 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Brookings County, SD, Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 6:33 PM CDTTORNADO3 Nnw Volga, SDSOME CORN DAMAGE...BRIEF TOUCHDOWN
Aug 6, 6:44 PM CDTHAIL 1.75Volga, SD50MPH WINDS
Aug 6, 6:55 PM CDTTSTM WND GST 63Volga, SDFIVE MINUTE GUST OBSERVATION...TIME ESTIMATED FROM RADAR
Aug 6, 6:55 PM CDTTSTM WND GST 63Volga, SDHOURLY GUST OBSERVATION...TIME ESTIMATED FROM RADAR
Aug 6, 7:00 PM CDTTORNADO2 Sw Brookings, SD
Aug 6, 7:02 PM CDTTSTM WND GST 692 W Brookings, SD
Aug 6, 7:04 PM CDTTSTM WND DMG3 S Brookings, SD2 TRAILER HOMES OVERTURNED
Aug 6, 7:04 PM CDTTSTM WND DMG4 Ssw Brookings, SD3 INCH DIAMETER TREE BRANCHES DOWN...SOCIAL MEDIA REPORT...TIME ESTIMATED FROM RADAR
Aug 6, 7:05 PM CDTTSTM WND DMG3 S Brookings, SDSIDING AND SHINGLES TORN OFF HOUSE
Aug 6, 7:05 PM CDTTSTM WND DMG4 S Brookings, SDPOWER LINES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 3:23 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

023 
WUUS53 KFSD 062314
SVRFSD
SDC011-077-070000-
/O.NEW.KFSD.SV.W.0124.150806T2314Z-150807T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
614 PM CDT THU AUG 6 2015

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA...
  EAST CENTRAL KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 700 PM CDT

* AT 614 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HETLAND...OR
  13 MILES NORTHEAST OF LAKE THOMPSON STATE RECREATION AREA...MOVING
  EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  ARLINGTON AROUND 620 PM CDT.
  OAKWOOD STATE PARK AROUND 635 PM CDT.
  VOLGA AND BRUCE AROUND 640 PM CDT.
  BROOKINGS AROUND 655 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SIOUX FALLS.

&&

LAT...LON 4432 9731 4446 9724 4447 9680 4435 9677
      4422 9679
TIME...MOT...LOC 2314Z 279DEG 27KT 4440 9719 

HAIL...0.88IN
WIND...60MPH
 
$$

DUX
2 follow-up statements
045 
WWUS53 KFSD 062328
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
628 PM CDT THU AUG 6 2015

SDC011-077-070000-
/O.CON.KFSD.SV.W.0124.000000T0000Z-150807T0000Z/
BROOKINGS SD-KINGSBURY SD-
628 PM CDT THU AUG 6 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WESTERN BROOKINGS AND EAST CENTRAL KINGSBURY COUNTIES...

AT 627 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR 
ARLINGTON...OR 14 MILES WEST OF BROOKINGS...MOVING EAST AT 30 MPH. A 
TORNADO WARNING IS ALSO IN EFFECT FOR PORTIONS OF THE WARNING AREA 
UNTIL 645 PM CDT. 

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  OAKWOOD STATE PARK AROUND 635 PM CDT.
  VOLGA AND BRUCE AROUND 640 PM CDT.
  BROOKINGS AROUND 650 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SIOUX FALLS.

&&

LAT...LON 4431 9726 4446 9711 4447 9680 4435 9677
      4422 9679
TIME...MOT...LOC 2327Z 279DEG 27KT 4438 9705 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

DUX
356 
WWUS53 KFSD 062345
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
645 PM CDT THU AUG 6 2015

SDC077-062355-
/O.CAN.KFSD.SV.W.0124.000000T0000Z-150807T0000Z/
KINGSBURY SD-
645 PM CDT THU AUG 6 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KINGSBURY COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
EAST CENTRAL SOUTH DAKOTA.

LAT...LON 4428 9709 4443 9696 4441 9679 4435 9677
      4422 9679
TIME...MOT...LOC 2345Z 290DEG 44KT 4431 9687 

$$

SDC011-070000-
/O.CON.KFSD.SV.W.0124.000000T0000Z-150807T0000Z/
BROOKINGS SD-
645 PM CDT THU AUG 6 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN BROOKINGS COUNTY...

AT 645 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VOLGA...OR
NEAR BROOKINGS...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  BROOKINGS AROUND 650 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SIOUX FALLS.

&&

LAT...LON 4428 9709 4443 9696 4441 9679 4435 9677
      4422 9679
TIME...MOT...LOC 2345Z 290DEG 44KT 4431 9687 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

DUX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:45 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 6, 2:45 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT THU AUG 6 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 244 PM CDT THU AUG 6 2015

LOW PRESSURE MOVING THROUGH NORTHEAST SOUTH DAKOTA IN CENTRAL
MINNESOTA THIS AFTERNOON. ALONG AND AHEAD OF THIS LOW PRESSURE A
WARM FRONT HAS LIFTED NORTHEAST OF THE CWA WHILE TO THE SOUTHWEST OF
THE LOW A BOUNDARY WAS SHIFTING EAST THROUGH CENTRAL SD AN INTO THE
WESTERN CWA. ALONG AND AHEAD OF THIS FRONT SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP. WITH CAPE VALUES AROUND 1500 J/KG TO 2000
J/KG AND 30 TO 35 KNOTS OF DEEP LAYER BULK SHEAR ISOLATED SEVERE
STORMS WILL BE POSSIBLE. HAIL TO THE SIZE OF HALF DOLLARS AND WIND
GUSTS TO 70 MPH WILL BE POSSIBLE. AN ISOLATED TORNADO NOT IMPOSSIBLE
WITH MARGINAL SURFACE TO 1KM WIND SHEAR BUT LFC AND LCL HEIGHTS
LITTLE HIGH SO NOT OVERLY FAVORABLE. THE THREAT FOR THUNDERSTORMS
WILL QUICKLY SHIFT EAST AND SHOULD BE OUT OF THE CWA BY MIDNIGHT.
WINDS BEHIND THE THUNDERSTORMS WILL NOT BE REAL STRONG BUT WEST TO
NORTHWEST ABOUT 10 MPH. LOWS WILL MAINLY BE IN THE 60S.

FRIDAY SHOULD BE A PRETTY NICE DAY WITH WINDS GENERALLY UNDER 15 MPH
AND SEASONAL HUMIDITY WITH DEW POINTS IN THE LOWER TO MID 60S. HIGH
TEMPERATURES SHOULD BE IN THE 80S.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 244 PM CDT THU AUG 6 2015

MOST ACTIVE WEATHER IN THE MEDIUM AND EXTENDED PORTIONS OF THE
FORECAST IS FOUND WITH THE FIRST 48 HOURS...FROM FRIDAY NIGHT
THROUGH SUNDAY EVENING. A SUPPRESSED MID-LVL RIDGE WILL CONTINUE TO
PROVIDE RATHER PROGRESSIVE WESTERLY FLOW ALOFT THROUGH THE REGION
INTO THE UPCOMING WEEKEND...WITH THE UPPER RIDGE BEGINNING TO
AMPLIFY BY EARLY NEXT WEEK.

RAIN CHANCES WILL BEGIN TO INCREASE FRIDAY NIGHT INTO
SATURDAY...AS MODELS SUGGEST A WEAK SHORTWAVE PASSING THROUGH THE
REGION OVERNIGHT. FOCUS OF THE LLJ ALONG AN ELEVATED BOUNDARY
PUSHES THE HIGHEST POPS ALONG THE SOUTHERN CORRIDOR OF THE CWA AND
AREAS FURTHER SOUTH INTO IOWA AND NEBRASKA.

BY SATURDAY...A WEAK SFC FRONT WILL FORM NEAR OR NORTH OF THE CWA BY
THE AFTERNOON HOURS. DEPENDING ON THE TIMING OF THIS
BOUNDARY...CONVECTION SHOULD DEVELOP NEAR AND NORTH OF THE BOUNDARY
IN THE EVENING OR OVERNIGHT AS YET ANOTHER WAVE OF ENERGY EJECTS
NORTHEAST OUT OF THE NORTHERN ROCKIES. THIS CONVECTION COULD SAG
SOUTHWARD THROUGH THE NIGHT INTO SUNDAY MORNING...OR AT THE VERY
LEAST...PUSH A WEAK CONVERGENCE ZONE SOUTHWARD INTO THE CWA ON
SUNDAY. WOULD NOT BE SURPRISED TO SEE A FEW STRONGER STORMS EARLY
SUNDAY MORNING.  PERHAPS THE NEXT MORE REASONABLE RISK FOR SEVERE
STORMS WILL ARRIVE SUNDAY AFTERNOON AND EVENING WITH MODEST
INSTABILITY GROWING ALONG AND NEAR THIS BOUNDARY.  WITH AN INCREASE
IN MID-UPR LVL SPEED SHEAR...STORM ORGANIZATION IS POSSIBLE. RATHER
UNCERTAIN FORECAST GIVEN MANY VARIABLES AT THE MESOSCALE LVL THAT
WILL BE DETERMINED OVERNIGHT.

BY NEXT WEEK...MID-LVL RIDGE OVER THE CENTRAL US WILL BEGIN TO
AMPLIFY SHARPLY. THIS SHOULD PROVIDE A SPELL OF DRIER WEATHER...WITH
TEMPERATURE RUNNING NEAR OR SLIGHTLY ABOVE NORMAL BY THE MIDDLE AND
END OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1155 AM CDT THU AUG 6 2015

THE THREAT FOR MVFR CEILINGS AND VISIBILITY HAS MAINLY DIMINISHED
LATE THIS MORNING. STILL A POTENTIAL FOR SOME SPOTTY MVFR
CEILINGS...BUT NOT WIDESPREAD LIKE EARLIER. THUNDERSTORM THREAT
AFTER ABOUT 19Z WITH THE BETTER CHANCES AROUND KHON BEFORE 21Z AND
CLOSER TO KFSD AROUND 0Z...BUT DECREASING CHANCES. KSUX MAY END UP
BEING SOUTH OF THE MAIN ACTIVITY SO AT THIS TIME ONLY ANTICIPATING
ISOLATED ACTIVITY. BY ABOUT 3Z MOST OF THE THUNDERSTORM ACTIVITY
SHOULD BE NORTH AND EAST OF THE AREA. A SMALL THREAT FOR MVFR OR
IFR CEILINGS IN PARTS OF SOUTHWEST MN AND NORTHWEST IA LATE
TONIGHT AHEAD OF THE COOL FRONT MOVING THROUGH. AT THIS TIME NOT
EXPECTING THIS AT THE TAF SITES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...DUX
AVIATION...08
Hazardous weather outlook, Aug 6, 5:34 AM CDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 AM CDT THU AUG 6 2015

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-071045-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
534 AM CDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS
PORTIONS OF THE AREA THIS MORNING. NO SEVERE WEATHER IS EXPECTED
WITH THIS ACTIVITY. THUNDERSTORMS ARE EXPECTED TO REDEVELOP BY
LATER THIS AFTERNOON THROUGH THE JAMES RIVER VALLEY...THEN PUSH
EASTWARD THROUGH THE EVENING HOURS. SOME OF THESE STORMS COULD
PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WINDS TO 70 MPH. THE
GREATEST THREAT FOR SEVERE STORMS WILL EXIST BETWEEN 4 PM TO 9PM
FROM THE JAMES RIVER VALLEY TO HIGHWAY 59 RUNNING FROM MARSHALL
AND WORTHINGTON MINNESOTA TO CHEROKEE IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS FROM FRIDAY NIGHT
TO SUNDAY NIGHT. THE SEVERE WEATHER THREAT WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM IN THE ABOVE
MENTIONED AREAS.

In the hours before

Local storm report, Aug 6, 4:52 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 PM CDT THU AUG 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND GST     4 S BURKE               43.12N 99.30W
08/06/2015  E70 MPH          GREGORY            SD   PUBLIC

            DECK FURNITURE BLOWN ACROSS YARD...TIME
            ESTIMATED FROM RADAR

&&

AF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:57 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory26 min
Aug 6, 6:22 PM CDTTornado WarningFSDBrookings, Kingsbury23 min
Aug 6, 6:50 PM CDTSevere Thunderstorm WarningFSDBrookings, Moody40 min
Aug 6, 6:56 PM CDTTornado WarningFSDBrookings34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.